Damage control

While we undoubtedly stare at the screens of our electronics for the majority of the day, no medical harm will come of it.

By RX FOR READERS/JUDY SIEGEL-ITZKOVICH
April 19, 2015 14:02
3 minute read.
Touch screen

hand pushing on a touch screen (illustrative). (photo credit: INGIMAGE)

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user uxperience almost completely free of ads
  • Access to our Premium Section and our monthly magazine to learn Hebrew, Ivrit
  • Content from the award-winning Jerusalem Repor
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

While I love my job and accept that I need to be on a computer the majority of hours out of the day, I have really begone to wonder what is happening to my eyes by being attached to a machine and desk for eight to nine hours at a time.

Is there anything I should do, or refrain from doing, throughout the day to help stave off some of the damage I’m doing? Human beings, I’m sure you will agree, weren’t meant to be sitting and staring at light for the majority of their waking hours. – L.K., Jerusalem


Be the first to know - Join our Facebook page.


Prof. Anat Loewenstein, chairman of ophthalmology at Tel Aviv Sourasky Medical Center, replies:

No harm will occur from today’s modern computer screens to your eyes even if you use it all day long. Using a computer, reading or performing any other visual task does not harm the eye in any way.

I saw an ad in a commercial catalogue for pads filled with “Chinese herbs” that are attached on the soles of the feet at night and, in the morning, are dirty. They are claimed to “clean up the body” and to “improve blood circulation, quality of sleep, reduce headache, improve metabolism, help lose weight, detoxify the body, increase energy, reduce tension and help people with allergies, high blood cholesterol...” One month’s daily supply NIS 200.

Is there any truth to these claims, or are they nonsense? – V.A., Petah Tikva


Dr. Menachem Oberbaum, director of the Center for Integrative/Complementary Medicine at Jerusalem’s Shaare Zedek Medical Center, responds:
I’m afraid that I can’t comment on this query. Without knowing which herbs this “medicine” contains, nobody can comment on it. But in principle, it seems to be nonsense; it looks like one of the medications that can help only the bank accounts of the producer and merchandiser.

I am a woman who has just turned 80 years of age and am fortunately in good health. I have been taking Actonel/ Ribone (once a month) for 10 years for osteoporosis. Before that I was taking something similar. My family physician has now advised me, that after a decade, it is advisable to stop taking any of the above for a year and then check the outcome. I am anxious to know if abstaining for a year can cause irreparable damage. – R.S., Tel Aviv

Veteran pharmaceutical consultant Howard Rice comments:
Actonel, like other bisphosphonates, is used to prevent bone fracture in postmenopausal women. It is a successful drug, but it was found that prolonged use over 10 years can in fact have exactly the opposite effect to which it was originally prescribed. There are other side effects, but these are statistically minor when compared with the advantages.



Prolonged use of the bisphosphonates (Actonel) can cause jaw and hip fractures if used for too long a time. As a result, the Health Ministry here and other health authorities around the world globally (including the US Food and Drug Administration) have recommended not using it after 10 years. After stopping, the effect of the medication is gradually lost.

Your physician is correct in advising you to stop taking this medication, and you now must be careful at all times not to fall, stand up too quickly (often causing a sudden low blood pressure and fainting) and to check carefully that there is a chair to sit down on. In other words, treat your age seriously and responsibly.

Do all that you can but slowly and surely. If after a while, the bones become too brittle, your doctor will weigh the pros and the cons of continuation of treatment.

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting.

Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 9100002, fax your question to Judy Siegel-Itzkovich at (02) 538- 9527, or email it to jsiegel@jpost.com, giving your initials, age and place of residence.

Related Content

Putin (L), Netanyahu (C) and Trump (R)
July 23, 2018
Helsinki summit proved Russia to be ally of Israel

By JTA